Hail, Stevens
- When
- June 7, 4:23 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.180, -101.350
Highs winds and hail on 06/07.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Highs winds and hail on 06/07.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 3:16 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 416 PM CDT Fri Jun 7 2024 .KEY MESSAGES... - Slight Risk (Level 2 of 5) Severe thunderstorms this evening with damaging straight line winds 60-70 mph the greatest risk. - Slight Risk (Level 2 of 5) also for Saturday evening, as a larger thunderstorm complex likely to develop with severe wind gusts and a greater probability of 1"+ rainfall across much of southwest Kansas (30 to 50% chance). - Shower and Thunderstorm chances continue, albeit lower, Sunday and Monday, but core of highest rainfall likely just south of southwest Kansas. && .UPDATE... Issued at 414 PM CDT Fri Jun 7 2024 ** MESOSCALE DISCUSSION ** Surface-based thunderstorms were developing along a leeside trough axis where boundary layer convergence was greatest within region of 0-3km AGL lapse rates greater than 9 degC/km. Kansas State mesonet observations of dewpoints out west were higher than HRRR, which has a bias of over-mixing dewpoints after a wet period. For instance, 21Z dewpoints were in the 62-64F range as far west as a Lakin to Sublette line. Initial thunderstorms were forming in the drier airmass, but once storms tap in to the lower to mid 60s dewpoints, we expect the severe weather risk to increase, especially as individual cells begin to interact and a cold pool becomes established with damaging straight line winds being the most likely risk, particularly in the 23Z to 02Z time frame...which is the most likely 3-hour window for severe across our forecast area. The new Severe Thunderstorm Watch #396 includes all 27 counties of the NWS DDC forecast area, which runs through 03Z (10 PM CDT). && .SHORT TERM /THROUGH SATURDAY/... Issued at 237 PM CDT Fri Jun 7 2024 The main forecast challenge will be severity and timing of severe storms along with precipitation amounts for the first mesoscale convective system (MCS) event this evening. Early morning showers and weak thunderstorms moved into central Kansas early in the afternoon with temperatures recovering into the mid 80s as far east as Hays to Dodge City. West toward the Colorado line, afternoon temperatures were warming well into the lower to mid 90s. Dewpoint temperatures were holding on nicely with afternoon boundary layer mixing not having much impact on lowering dewpoints...at least through 1830Z. Surface wind convergence along the leeside trough will continue to strengthen through the afternoon across far southeast Colorado, which is where initial thunderstorm development is expected to occur. Most of the convection-allowing models (CAMs) have the first storms developing in the 20-21Z time frame (3-4PM CDT) with further development into far southwest and west central Kansas not long after. If the surface dewpoints do not mix out as much as the HRRR model indicates, we will likely see scattered severe storms not long after convective initiation from Elkhart northeast to Garden City up to Scott City. Forecast hodographs do support at least some modest storm organization, including a marginal supercell or two, however temperature-dewpoint spreads of 35+ degrees (F) will strongly favor outflow dominant storms and a transition to quasilinear structure(s) as cold pools become more prevalent. A few wind gusts in the 65 to 70 mph range will be possible, and while a large hail threat will exist with more discrete storms, the high wet-bulb zero heights and large evaporative cooling potential early in the event will likely limit very large hail. If we see storms later in the evening tap upper 60s dewpoints along/east of Highway 283, the probability of severe events will ramp up...at least until boundary layer cools off too much after sunset. Going in to Saturday, cool northeasterly winds will likely prevail across much of western Kansas in the wake of tonight/early Saturday morning's MCSs, therefore the degree of warmup in the afternoon is at least a little bit in question. The latest NBM 50th percentile temperatures for Saturday afternoon are in the mid to upper 80s along and north of the Arkansas River (89 to 93F south), which is a good forecast for now, because if clouds do clear out, the early June insolation should help temperatures rebound quickly, despite the easterly winds. This will set the stage for what looks to be a fairly impressive MCS later Saturday Night (more on that in the Long Term section). && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 237 PM CDT Fri Jun 7 2024 At the onset of this Long Term Period, Saturday evening, strong/severe thunderstorms will likely be underway across eastern Colorado about to move into western Kansas. Nearly every model, both CAM and non-CAM, shows a substantial MCS signal moving across west central/southwest Kansas, and for that reason, POPs have been increased to 70-80% for the Saturday Night period. The Storm Prediction Center has upgraded the severe outlook to a Slight Risk (Level 2 of 5), but there is some support for an even higher risk outlook if models continue to show such strong support, backing up traditional conceptual models of early-mid June western Kansas MCS patterns. Low level moisture will not be a problem, along with low level winds from the east-southeast providing long moisture transport vectors into MCS(s). Much of the DDC CWA is within the latest WPC QPF of 1"+, including Dodge City and Garden City. The west-northwest to east-southeast axis of highest QPF is still likely to shift slightly to the south or north, however any shift will not likely be by much. After Saturday Night's system, cooler, more stable air will will follow on Sunday which will likely push much of Sunday evening's MCS to the south of our southwest Kansas region. For that reason, POPs Sunday Night will be highest in the far southwest portion of our area (Morton County). On Monday/Monday Night, global models are showing a mid level disturbance in vicinity of southwest Kansas down into West Texas, which will likely aid in another MCS or two, so POPs will remain in the forecast (mainly 30-40%). This mid level weakness will likely then move east/southeast of our forecast area Tuesday which will result in a drier forecast. Toward the end of this forecast period, temperatures should warm back up as an upper level ridge axis expands across New Mexico into southern Colorado and adjacent West Texas/southwest Kansas && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1149 AM CDT Fri Jun 7 2024 Small clusters of showers and weak thunderstorms were pushing east away from DDC and HYS terminals at the onset of this TAF period. Winds will increase out of the south to southwest during the afternoon, topping out 20 to 25 knots sustained for a few hours late in the afternoon prior to surface-based thunderstorms developing across far southwest Kansas. This new TAF will refine the thunderstorm forecast, going with a 3-hr period of VCTS in the early to mid evening hours. Winds are expected to be quite gusty near thunderstorms. By late evening, thunderstorm risk will move east of southwest and west central Kansas with fairly light winds expected the remainder of the night. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Umscheid SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 343 AM CDT Fri Jun 7 2024 KSZ030-031-043>046-061>066-074>081-084>090-080845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 AM CDT Fri Jun 7 2024 /243 AM MDT Fri Jun 7 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Marginal risk for severe storms after 5 pm this afternoon, near Elkhart will spread east across the area through the evening. The main risk are isolated instances of damaging wind and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Organized severe storms producing damaging wind, large hail and excessive rainfall capable of localized flooding, are possible Saturday evening and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. 33
Special Weather Statement
National Weather Service Dodge City KS
409 PM CDT Fri Jun 7 2024
KSZ061-062-072145-
Kearny KS-Hamilton KS-
409 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HAMILTON AND
CENTRAL KEARNY COUNTIES THROUGH 445 PM CDT/345 PM MDT/...
At 408 PM CDT/308 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Hamilton and central Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3788 10157 3806 10162 3817 10122 3789 10117
TIME...MOT...LOC 2108Z 259DEG 26KT 3799 10151
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
418 PM CDT Fri Jun 7 2024
KSZ061-074-072145-
Stanton KS-Hamilton KS-
418 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES THROUGH 445 PM CDT/345 PM MDT/...
At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Syracuse, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Hamilton
and northeastern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3793 10158 3771 10153 3769 10153 3769 10192
3785 10194
TIME...MOT...LOC 2118Z 261DEG 22KT 3778 10184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
446 PM CDT Fri Jun 7 2024
KSZ061-062-074-075-072215-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
446 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES THROUGH 515 PM CDT/415 PM MDT/...
At 445 PM CDT/345 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Kendall, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3770 10184 3789 10192 3797 10140 3770 10138
TIME...MOT...LOC 2145Z 263DEG 25KT 3780 10168
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
459 PM CDT Fri Jun 7 2024
KSZ076-085-086-072230-
Seward KS-Stevens KS-Haskell KS-
459 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...CENTRAL
STEVENS AND SOUTHWESTERN HASKELL COUNTIES THROUGH 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hugoton around 505 PM CDT.
Woods around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3723 10153 3739 10115 3739 10109 3742 10109
3745 10101 3711 10092 3706 10149
TIME...MOT...LOC 2159Z 259DEG 42KT 3717 10142
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJThe Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
Report of pivots flipped and a vehicle with a camper hookup flipped over.
Publick report of overturned irrigation pivot.
Half of a large tree down on home.
Wind report of 60 mph.
Wind speed of 70 mph.
Wind gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191954, 1191956, 1191957, 1191959, 1191962, 1191965, 1191966, 1191968, 1191988, 1191989, 1191990, 1191991, 1191992, 1191994.